California, 2004Damaging Wind in California, July 16 to 17, 2004
July 16 to 17, 2004 · NWS VEF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 16, 2:28 PM PST, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 16, 2:28 PM PST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT FRI JUL 16 2004
.SYNOPSIS...A SLOW DECREASE IN MONSOON MOISTURE WILL OCCUR OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS DRYING WILL BE BROUGHT ON BY
A SOUTHWEST FLOW THAT WILL DEVELOP AS A LOW PRESSURE SYSTEM
APPROACHES THE WEST COAST. HOWEVER...ENOUGH RESIDUAL MOISTURE WILL
REMAIN THAT ONE CAN NOT RULE OUT ISOLATED TO SCATTERED THUNDERSTORMS
MAINLY OVER THE MOUNTAINS.
&&
.SHORT TERM...SIMILAR TO YESTERDAY STORMS ERUPTED OVER THE MOUNTAINS
OF CLARK COUNTY EARLY THEN HAVE SINCE MOVED NORTH INTO CENTRAL NYE
AND LINCOLN COUNTIES. STORMS SHOULD CONTINUE UP ACROSS SOUTH CENTRAL
NEVADA WELL INTO THE NIGHT AS MODELS KEEP A WEAK VORTICITY LOBE
CIRCULATING AROUND NORTHERN LINCOLN COUNTY. NEXT AREA OF CONCERN
DEALS WITH STORMS MOVING OUT OF YAVAPAI/COCONINO COUNTIES INTO
MOHAVE COUNTY. PRESENTLY...STRONGEST STORMS ARE OVER CENTRAL MOHAVE
COUNTY WITH MOVEMENT TOWARD THE NORTHWEST. STORM OUTFLOWS AND
PROPAGATION FROM ARIZONA STORMS SHOULD FIRE STORMS LATER THIS
AFTERNOON AND THROUGH THIS EVENING ACROSS THE LAKE MEAD NRA...CLARK
AND ERN SAN BERNARDINO COUNTY. HEAVY RAIN STILL A CONCERN FROM
STORMS BUT AGAIN BELIEF AREAS WILL BE LOCALIZED THAT FLASH FLOOD
WATCH NOT NEEDED. ETA MODEL SHOWING WEAK DISTURBANCE FROM DECAYING
COMPLEXES OVER SOUTH CENTRAL ARIZONA DESERTS THIS EVENING WILL BE
MOVING NORTHWARD INTO NORTHWEST ARIZONA OVERNIGHT SO POTENTIAL OF
NOCTURNAL STORMS POSSIBLE ACROSS MOHAVE COUNTY. MODELS IN AGREEMENT
THAT AS UPPER TROUGH APPROACHES THE PACIFIC NORTHWEST COAST LATE
SUNDAY AFTERNOON THAT UPPER FLOW BECOMES MORE SOUTHWESTERLY AND SLOW
DRYING WILL TAKE PLACE. ENOUGH RESIDUAL MOISTURE WILL STILL BE
AROUND THAT ISOLATED THUNDERSTORMS STILL POSSIBLE OVER AT LEAST THE
MOUNTAINS AND MOHAVE COUNTY SUNDAY AND MONDAY.
&&
.LONG TERM...SOME KNOCK DOWN OF RIDGE STILL EXPECTED FROM PAC
NORTHWEST TROUGH AND SOUTHWEST FLOW WILL DECREASE CONVECTION. IN
THE FAR EXTENDED...THURSDAY AND FRIDAY...THERE APPEARS TO BE TWO
CONTENDING ITEMS TO WATCH. THE GFS HAS A WEAK INVERTED TROUGH MOVING
WEST OVER MEXICO AND OVER THE GULF OF CA BY THURSDAY. A PRECURSOR
TO ANOTHER MOISTURE SURGE? WHILE AT THE SAME TIME GFS ALSO CENTERS
UPPER HIGH OVER SOUTHERN NEVADA BY THEN. THIS WOULD RAISE
TEMPERATURES AND BRING ABOUT SOME SUBSIDENCE OVER MOST OF FORECAST
AREA. RIGHT NOW WILL GO WITH A MOSTLY DRY FORECAST WITH SILENT POPS
OVER TERRAIN OF MOHAVE AND LINCOLN COUNTIES.
&&
.AVIATION...THUNDERSTORMS ARE POSSIBLE FOR THE NEXT SEVERAL HOURS
OVER THE LAS VEGAS VALLEY. THEY ARE ALSO POSSIBLE AGAIN TOMORROW
AFTERNOON...HOWEVER PROBABILITIES FOR THIS WILL BE LESS THAN IN THE
LAST TWO DAYS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&
PIERCE/JACQUES
Hazardous weather outlook, Jul 16, 3:29 PM PST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT FRI JUL 16 2004
AZZ001>003-036-CAZ026>029-NVZ014>022-170700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
429 PM PDT (429 PM MST) FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA
.DAY ONE...TODAY.
...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...
SCATTERED THUNDERSTORMS...SOME SEVERE WITH STRONG WINDS ARE
POSSIBLE UNTIL 9 PM IN MOHAVE...CLARK...SOUTHERN LINCOLN AND
EASTERN SAN BERNARDINO COUNTIES. LOCALLY HEAVY RAIN IS POSSIBLE AS
WELL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
In the hours before
Local storm report, Jul 16, 3:01 PM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM DOWNBURST KINGMAN 35.21N 114.03W
07/16/2004 MOHAVE AZ LAW ENFORCEMENT
ARIZONA HIGHWAY PATROL EST. 60 MPH NEAR KINGMAN. HEAVY
RAIN AND HALF MILE IN VISIBLITY.
&&
BPLocal storm report, Jul 16, 5:56 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
656 PM PDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST NEEDLES 34.81N 114.61W
07/16/2004 60 MPH SAN BERNARDINO CA TRAINED SPOTTER
&&
JACQUESThunderstorm Wind, San Bernardino
- When
- July 16, 6:45 PM PST to July 17, 6:45 PM PST
- Where
- San Bernardino County, 1 mi E of Needles
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.833, -114.583
Needles fire department reported a semi truck blown over by the strong winds just east of Needles. The strong winds also snapped several telephone poles at the 4 foot level.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411317.